Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Raleigh, NC

August 30, 2004Hoke County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 30, 2004, 2:12 AM EDT for Hoke County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 2:12 AM EDT (06:12 UTC)
Expired
Aug 30, 2004, 4:30 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 300613
FFWRAH
NCC093-300830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
212 AM EDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 430 AM EDT

* AT 212 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER HOKE COUNTY.

* SLOW MOVING HEAVY RAINFALL WILL CONTINUE TO AFFECT HOKE COUNTY     
  THROUGH 430 AM... THUNDERSTORMS WILL PRODUCE FLOODING AROUND...  

  ARABIA...
  RAEFORD...
  SILVER CITY...
  WAYSIDE...

DOPPLER RADAR ESTIMATES INDICATE STORM TOTAL RAINFALL AS OF 200 AM 
TOTALED 2.5 TO 3.5 INCHES ACROSS THE COUNTY. MODERATE TO HEAVY 
RAINFALL WILL CONTINUE OVER HOKE COUNTY THROUGH AT LEAST 400 AM. 
ADDITIONAL RAINFALL RATES OF 1 TO 1.5 INCHES AN HOUR WILL CREATE 
FLOODING OF CREEKS...STREAMS AND LOW LYING AREAS.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING 
WATER SHOULD BE ABANDONED.

LAT...LON 3515 7917 3503 7916 3489 7903 3490 7950

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:45 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 9:45 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT SUN AUG 29 2004

.SYNOPSIS...

AT 9 PM EDT...THE CENTER OF TROPICAL DEPRESSION GASTON WAS LOCATED
NEAR LATITUDE 34.3 NORTH... LONGITUDE 79.4 WEST OR ABOUT 30 MILES
EAST NORTHEAST OF FLORENCE SOUTH CAROLINA. GASTON WAS MOVING TOWARD
THE NORTH NEAR 8 MPH... AND A NORTHWARD TO NORTH-NORTHEASTWARD
MOTION IS EXPECTED THROUGH THE NIGHT. ON THIS TRACK THE CENTER WILL
MOVE SLOWLY THROUGH PORTIONS OF THE EASTERN SANDHILLS... AND EASTERN
PIEDMONT OVERNIGHT THROUGH MONDAY MORNING.

TORNADO WATCH WILL BE ALLOWED TO EXPIRE AT 1000 PM.

FLASH FLOOD WATCHES CONTINUE ALL ZONES.

&&

.SHORT TERM (REST OF TONIGHT)...

THE MAIN THREAT FROM THE TROPICAL DEPRESSION WILL BE A 50 TO 75 MILE
WIDE... VERY HEAVY RAIN EVENT ASSOCIATED WITH THE INNER CORE
REMNANTS OF THE SYSTEM AS IT MOVES THROUGH THE REGION. THERE
CONTINUED TO BE IMPRESSIVE RAINFALL RATES WITH THE RAIN BAND
ASSOCIATED WITH THE REMNANTS MOVING NORTH TOWARD ROBESON/SCOTLAND
COUNTIES. KILM RADAR INDICATED STORM TOTALS THUS FAR APPROACHING 6
TO LOCALLY 8 INCHES OVER FLORENCE COUNTY SC.

BASED ON THE CURRENT FORECAST TRACK AND ON RECENT RADAR AND
SATELLITE TRENDS... THE REMNANTS ARE EXPECTED TO MOVE N-NE TO A
POSITION NEAR FAYETTEVILLE BY AROUND 06Z/30 AUGUST... AND NEAR
RALEIGH BY AROUND 09Z/30... THEN INTO SE VA BY NOON. THE HEAVIEST
RAINFALL RATES... 2 INCHES PER HOUR WILL BE POSSIBLE IN A SWATH
ABOUT 50 TO 75 MILES WIDE AS THIS REMNANT INNER CORD PASSES AT ONLY
10 MPH THROUGH THIS REGION.

THE 00Z/30 SURFACE ANALYSIS INDICATED A SURFACE TROUGH AND PRESSURE
FALL REGION EXTENDING FROM THE REMNANT CORE LOW NEAR FLORENCE...
N-NE TO NEAR FORT BRAGG... RALEIGH... AND WARRENTON... AND SUPPORTS
THE CURRENT FORECAST TRACK. HOWEVER... SINCE THE HEAVIEST RAINFALL
RATES WILL BE ASSOCIATED DIRECTLY WITH THE EXACT TRACK OF THE
REMNANTS CORE... IT WILL BE IMPORTANT TO NOWCAST THE REMNANTS
THROUGH THE NIGHT. ANY DEVIATION FROM THE CURRENT EXPECTED TRACK
WILL GREATLY SHIFT THE HEAVIEST RAINFALL THREAT. STORM TOTALS OF 2
TO 4 INCHES ARE STILL LIKELY WITH ISOLATED 5 INCH TOTALS POSSIBLE.
FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH... EXCEPT OVER THE MORE
URBAN TRIANGLE AREA.

WE WILL NOT REMOVE ANY COUNTIES FROM THE FLASH FLOOD WATCH AT THE
CURRENT TIME. WE COULD POSSIBLY GET BY WITH REMOVING THE PIEDMONT
TRIAD REGION (WEST AND NORTHWEST PIEDMONT REGION) WHERE THE REMNANTS
ARE EXPECTED TO PASS BY 50+ MILES TO THE EAST. HOWEVER... SOME HEAVY
RAIN MAY YET ROTATE WESTWARD INTO THIS REGION ESPECIALLY FROM
GREENSBORO EASTWARD.

WE CAN BEGIN REMOVING COUNTIES FROM THE FLASH FLOOD THREAT AS THE
CORE PASSES. IT APPEARS THAT THE THREAT WILL BE OVER FOR ALL AREAS
BY 15Z/30.

AS FOR THE TORNADO THREAT... SPC WILL NOT BE EXTENDING THE TORNADO
WATCH BEYOND 1000 PM. THERE WILL STILL BE A RISK OF A WEAK SPIN UP
ESPECIALLY IF WE SEE AN INCREASE IN THE RAIN BAND WELL NORTHEAST OF
THE CENTER.

NO OTHER UPDATES ARE NEEDED AT THIS TIME.

BADGETT
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH CONTINUES ALL ZONES.
&&

SYNOPSIS (UPDATE)
SHORT TERM (UPDATE)...BADGETT
Hazardous weather outlook, Aug 29, 5:56 AM EDT, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT SUN AUG 29 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
556 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL
OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE
RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5
AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS
BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP
TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE
SOUTHERN COUNTIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE
TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT.
REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Aug 29, 9:54 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT SUN AUG 29 2004

NCZ073>075-083>086-088-300315-

ANSON NC-CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND
NC-SCOTLAND NC-STANLY NC-
954 PM EDT SUN AUG 29 2004

...HEAVY RAIN FROM GASTON WILL BE MOVING INTO THE SANDHILLS AND
SOUTHERN PIEDMONT OF NORTH CAROLINA THROUGH 11 PM...

RAIN WILL BECOME HEAVIER AND MORE WIDESPREAD ACROSS THE REGION AS
THE CENTER OF FORMER TROPICAL STORM GASTON APPROACHES THE SOUTHERN
NORTH CAROLINA BORDER LATE THIS EVENING. AREAS FROM LAURINBURG TO
RAEFORD...ROCKINGHAM...ELLERBE...AND WADESBORO CAN EXPECT STEADY
MODERATE TO HEAVY RAIN TO BEGIN BETWEEN 10 AND 11 PM. RAIN AMOUNTS
OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY. TWO TO FOUR
INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ARE EXPECTED.

WINDS WILL ALSO PICK UP DURING THE NEXT FEW HOURS AS THE CENTER OF
THE STORM APPROACHES...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

THE HEAVY SHOWERS AND GUSTY WINDS WILL RESULT IN DANGEROUS DRIVING
CONDITIONS ON AREA ROADS TONIGHT. VISIBILITIES WILL BE QUICKLY
REDUCED IN HEAVY RAIN...AND PONDING OF WATER ON ROADWAYS CAN RESULT
IN A LOSS OF CONTROL DUE TO HYDROPLANING. FLOODED ROADS ARE
ESPECIALLY HARD TO SEE AT NIGHT.

SGY
Special weather statement, Aug 29, 11:37 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1137 PM EDT SUN AUG 29 2004

NCZ073>075-083>086-088-300500-

ANSON NC-CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND
NC-SCOTLAND NC-STANLY NC-
1137 PM EDT SUN AUG 29 2004

...HEAVY RAIN ASSOCIATED WITH TROPICAL DEPRESSION GASTON WILL BE
MOVING NORTHWARD INTO THE SANDHILLS AND SOUTHERN PIEDMONT OF NORTH
CAROLINA THROUGH 100 AM...

RAIN WILL BECOME HEAVIER AND MORE WIDESPREAD ACROSS THE REGION AS
THE INNER CORE REMNANTS OF TROPICAL DEPRESSION GASTON MOVES NORTH
ACROSS THE NORTH AND SOUTH CAROLINA BORDER AROUND 100 AM. THE MEANS
THAT AREAS FROM FAYETTEVILLE AND LAURINBURG TO RAEFORD...
ROCKINGHAM... ELLERBE...AND WADESBORO CAN EXPECT STEADY MODERATE TO
HEAVY RAIN THROUGH 100 AM.

RAINFALL AMOUNTS OF AN INCH OR MORE PER HOUR WILL BE POSSIBLE.
MODERATE TO HEAVY RAIN WILL ALSO SPREAD INTO THE BADIN LAKE...
TROY... AND SOUTHERN PINES REGION BETWEEN 1130 PM AND 100 AM.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY. TWO TO FOUR
INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS...ARE EXPECTED.

WINDS WILL ALSO PICK UP DURING THE NEXT FEW HOURS AS THE CENTER OF
THE STORM APPROACHES... WITH WIND GUSTS OF 25 TO 35 MPH LIKELY.

MOTORISTS ARE URGED TO USE CAUTION OVERNIGHT. REMEMBER THAT FLOOD
WATERS ARE HARD TO SEE AT NIGHT. THE BEST ADVISE IS TO TURN AROUND
DO NOT DROWN.

BADGETT
Special weather statement, Aug 30, 1:15 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
115 AM EDT MON AUG 30 2004

NCZ023>025-039>042-074>077-083>086-088-089-300700-

ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-HARNETT
NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-ORANGE
NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-WAKE NC-
115 AM EDT MON AUG 30 2004

...HEAVY RAIN ASSOCIATED WITH A TROPICAL DEPRESSION WILL BE MOVING
NORTHWARD THROUGH THE SANDHILLS AND SOUTHERN PIEDMONT OF NORTH
CAROLINA THROUGH 300 AM...

THE REMNANTS OF A TROPICAL DEPRESSION WERE LOCATED NEAR THE SCOTLAND
AND ROBESON COUNTY LINE... NEAR THE LAURINBURG MAXTON AIRPORT AT 110
AM. THESE REMNANTS ARE EXPECTED TO CONTINUE MOVING NORTH THROUGH
HOKE AND WESTERN CUMBERLAND COUNTIES THROUGH 300 AM... PASSING VERY
CLOSE TO RAEFORD BETWEEN 300 AM AND 400 AM.

MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE TO SPREAD
NORTHWARD THROUGH THE SANDHILLS AND SOUTHERN PIEDMONT THROUGH 300
AM. THIS INCLUDES AREAS FROM ROCKINGHAM... LAURINBURG AND
FAYETTEVILLE TO TROY... ROBBINS... SANFORD... LILLINGTON AND FORT
BRAGG. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE
ESPECIALLY ALONG THE TRACK OF THE TROPICAL LOW PRESSURE THROUGH HOKE
AND CUMBERLAND COUNTIES.

THE WINDS ASSOCIATED WITH THE TROPICAL DEPRESSION WILL INCREASE TO
BETWEEN 15 AND 25 MPH WITH GUSTS TO 35 MPH.

MOTORISTS ARE URGED TO USE CAUTION OVERNIGHT. REMEMBER THAT FLOOD
WATERS ARE HARD TO SEE AT NIGHT. THE BEST ADVISE IS TO TURN AROUND
DO NOT DROWN.

BADGETT
Special weather statement, Aug 30, 1:38 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
138 AM EDT MON AUG 30 2004

NCZ026>028-042-043-078-300700-
EDGECOMBE NC-FRANKLIN NC-JOHNSTON NC-NASH NC-WAYNE NC-WILSON NC-
138 AM EDT MON AUG 30 2004

...RAIN BANDS ASSOCIATED WITH A TROPICAL DEPRESSION MOVING NORTH
THROUGH WAYNE... EASTERN JOHNSTON... WILSON... NASH... AND FRANKLIN
COUNTIES THROUGH 300 AM...

BANDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE NORTH
ACROSS WAYNE... EASTERN JOHNSTON... WILSON... NASH... AND FRANKLIN
COUNTIES THROUGH 300 AM. THE HEAVIEST RAIN IS EXPECTED FROM
GOLDSBORO TO PRINCETON... FREMONT... LUCAMA AND BAILEY.

RAINFALL RATES IN EXCESS OF 2 INCHES IN AN HOUR ARE LIKELY WITH THIS
RAIN BAND. MOST AREAS WILL SEE RAINFALL LAST AROUND 30 MINUTES AT
ANY ONE GIVEN LOCATION AS THE HEAVY SHOWERS MOVE NORTH AT 40 MPH.

REMEMBER A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH THE
OVERNIGHT PERIOD.

MINOR STREET AND ROAD FLOODING WILL LIKELY OCCUR DURING THE SUDDEN
INTENSE RAINFALL. MOTORISTS ARE URGED TO TURN AROUND IF THEY
ENCOUNTER WATER RUNNING ACROSS THE ROAD AT UNKNOWN DEPTH.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:01 AM EDTFlash Flood WarningRAHDurham, Johnston, Wake3 hr
Aug 30, 6:23 AM EDTFlash Flood WarningRAHChatham3 hr
Aug 30, 11:10 AM EDTFlash Flood WarningRAHPerson2 hr
Aug 30, 1:16 PM EDTFlash Flood WarningRAHPerson3 hr

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.